Several years ago we got a desperate phone call from a friend. He was afraid his wife had suffered a stroke.
She was in a coma, unresponsive and he feared he would soon be forced to decide whether to discontinue life support.
A CT scan, however, revealed no signs of stroke. The neurologists were puzzled. They began to suspect an infection in the brain, but cultures came back negative.
After four days she began to return to consciousness and gradually recovered full brain function. The doctors were mystified.
The Mystery Resolved:
Our friend began doing some research and asked us whether the rizatriptan (Maxalt) his wife took for a migraine headache might have interacted with the sertraline (Zoloft) she was taking to prevent migraines.
Bingo! Both medications can raise serotonin levels and together they can cause serotonin syndrome.
This woman had experienced all the symptoms of this potentially deadly condition. Although her experience was reported to the FDA, the agency did not express much interest. For the most part, doctors do not recognize serotonin syndrome. As a consequence many times they are mystified. It is infrequently diagnosed or is misdiagnosed as something else, like a stroke.
The FDA Responds:
At last, though, the FDA has issued a Public Health Advisory to warn physicians of the hazards of mixing migraine medicines such as almotriptan (Axert), naratriptan (Amerge, Naramig), frovatriptan (Frova), sumatriptan (Imitrex), rizatriptan (Maxalt), eletriptan (Relpax) and zolmitriptan (Zomig) with many popular antidepressants.
Drugs like citalopram (Celexa), escitalopram (Lexapro), paroxetine (Paxil), fluoxetine (Prozac) and sertraline (Zoloft), or related medications such as duloxetine (Cymbalta) and venlafaxine (Effexor) fight depression in part by changing levels of the brain chemical serotonin. Combining them with other medicines that affect serotonin, including the triptan migraine drugs above, could be dangerous.
Other drugs that may interact badly with these antidepressants include prescription pain relievers such as meperidine (Demerol) or tramadol (Ultram), the nonprescription cough medicine dextromethorphan (Robitussin DM, among others) and some herbal products containing St. John’s wort.
OTC Drugs and Serotonin Syndrome:
Some people may experience serotonin syndrome as a result of interaction with an OTC drug. Several years ago, we heard from a teacher who was taking Paxil. When he caught the flu, he took a nighttime cold medicine so he could get some sleep. Instead, by the middle of the night he was extremely agitated, dizzy and shaking. When he began throwing up, his wife took him to the emergency room, where he was diagnosed with serotonin syndrome.
As the FDA cautions, people taking two prescribed medicines that may interact should talk with their doctors before discontinuing either drug. But it makes sense to be aware of the danger.
Symptoms of Serotonin Syndrome:
Symptoms of excess serotonin include anxiety, restlessness, rapid heart beat, sweating, nausea, vomiting, diarrhea, uncontrollable tremors or muscle contractions, lack of coordination, confusion, high blood pressure, hallucinations or coma. The syndrome may be mild, with dizziness, nausea and sweating, or it may be severe, landing someone in the hospital in a coma, or even killing him.
Another Story from a Reader:
Charlotte in Plano, Texas shared this nightmare:
“My husband took tramadol after a lithotripsy procedure to break up a kidney stone. He was also on sertraline.
“After just one dose he became very agitated. He experienced extreme paranoia and terrifying hallucinations. After calling the doctor I took him to the emergency room. It took both my son and me, along with a tech, to prevent him from ripping out tubes and leaving.
“It took three injections of Valium and some other sedative to calm him down and put him out. His eyes never closed.
“We finally brought him home where the nightmare began of his getting out of bed and falling numerous times. I was told that he was allergic to the tramadol. Neither the prescribing physician nor the hospital staff connected the dots regarding an interaction between the sertraline and tramadol.”
We are grateful that our friend’s wife survived her terrible experience with serotonin syndrome. We are glad the FDA has finally warned the American public and their doctors about this potentially deadly drug interaction. We fear that too few people realize this kind of drug interaction can be dangerous, if not deadly.